Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Miami, FL

July 1, 2002Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 1, 2002, 1:11 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 1:11 PM EDT (17:11 UTC)
Expired
Jul 1, 2002, 2:00 PM EDT
In force
49 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 5.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS52 KMFL 011711
SVRMIA
FLC011-086-011800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
110 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA
  NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA

* UNTIL 200 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM  ABOUT 10 MILES    
  WEST OF CORAL SPRINGS TO KENDALL...MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DORAL BY 113 PM EDT
  SOUTH MIAMI BY 115 PM EDT
  DAVIE BY 120 PM EDT
  TAMARAC BY 125 PM EDT
  PARKLAND BY 130 PM EDT
  MARGATE BY 135 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2632 8048 2560 8043 2561 7981 2633 7988

.END

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:00 AM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 1, 9:00 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT MON JUL 01 2002

JUNE RAINFALL CONTINUES INTO JULY. MORE OF A DISTURBED DAY THAN
EARLIER FORECAST WITH ACTIVE CONVECTION THIS MORNING OVER ATLANTIC
COASTAL WATERS AND IN PALM BEACH COUNTY. THIS WAS LIKELY CAUSED BY
UPPER LEVEL LOW OFF NORTHEAST FLORIDA COAST. ALSO 12Z SURFACE DATA
SHOWS A BOUNDARY EXTENDING FROM NEAR VERO BEACH TO SARASOTA.

BIG DIFFERENCE IN MORNING MIAMI SOUNDING FROM YESTERDAY IS THE
SWITCH IN WINDS BELOW 700 MB FROM EAST TO WEST. THERMODYNAMIC
PARAMETERS REMAIN ABOUT THE SAME AS WITH SLIGHT DESTABILIZATION FROM
YESTERDAY...PROBABLY ASSOCIATED WITH UPPER LEVEL LOW. WEST COAST
CONVECTION SHOULD MOVE TO SOUTHEAST COAST LATE THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING.

.CRYSTAL FACE...CIRRUS DEBRIS FROM MORNING CONVECTION WILL DELAY
CUMULUS DEVELOPMENT ALONG SOUTHEAST COAST. HIGH THIS AFTERNOON
FORECAST NEAR 88 DEGREES. WIND BELOW 700MB IS WEST/SOUTHWEST
RESULTING IN STEERING FROM THAT DIRECTION. THIS SHOULD DRIVE THE
WEST COAST SEA BREEZE THROUGH INTERIOR BETWEEN 11 AM AND 2 PM AND
INTO THE SOUTHEAST AFTER ABOUT 3 PM. CONVECTION WILL LIKELY LAST
OVER INTERIOR THROUGH 7 PM AND IN SOUTHEAST METRO AREAS THROUGH 9
PM.  PWAT OF 2.17 INCHES...500 MB TEMP NEAR MINUS 9 AND CAPE BASED
ON PREDICTED HIGH OF 88 DEGREES NEAR 3200...INDICATE ABOUT NORMAL
THUNDERSTORM INTENSITY/DURATION. CONVECTION OVER ATLANTIC COASTAL
WATERS WILL CONTINUE THROUGH MID AFTERNOON BEFORE DYING OFF WITH SEA
BREEZE CIRCULATION.

.MIA...NONE.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:05 AM EDTSpecial Marine WarningMFL115 min
Jul 1, 8:47 AM EDTSpecial Marine WarningMFL73 min
Jul 1, 2:02 PM EDTSpecial Marine WarningMFL58 min
Jul 1, 2:43 PM EDTSpecial Marine WarningMFL62 min
Jul 1, 3:45 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.